Idaho, 2014

Winter Storm in Idaho, March 1 to 2, 2014

March 1 to 2, 2014 · NWS PIH · 5 events in 5 counties and zones

Storm began on February 27th but brunt of it occurred on March 1st. Storm brought heavy snow to the southeast Idaho mountains with blizzard conditions and road closures in the Upper Snake River Highlands on March 1st.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Storm began on February 27th but brunt of it occurred on March 1st. Storm brought heavy snow to the southeast Idaho mountains with blizzard conditions and road closures in the Upper Snake River Highlands on March 1st. Many SNOTEL sites recorded over 1 foot of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 28, 8:41 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 28, 8:41 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
841 PM MST FRI FEB 28 2014

.UPDATE...COMPLEX SCENARIO UNFOLDING ACROSS EAST IDAHO AS DEEP
PACIFIC LOW MOVES INLAND ALONG CALIFORNIA COAST. MOIST AIR MASS
WITH MILD TEMPS CONTINUES TO PUSH INTO THE REGION WITH RADAR
SHOWING WIDESPREAD PRECIPIATION OVER EAST IDAHO. SECOND SLIGHTLY
WEAKER BAND OVER NORTHEAST NEVADA SHOULD PUSH INTO EASTERN IDAHO
NEXT SEVERAL HOURS. HEAVIEST PRECIP SO FAR IN THE SOUTHERN AND
EASTERN HIGHLANDS WITH SNOW LEVELS GENERALLY 6000 FT PER SURFACE
OBSERVATIONS. SURFACE LOW OVER NORTHEAST NEVADA CONTINUES TO SHIFT
SLIGHTLY NORTHEAST OVERNIGHT INTO SOUTHEAST IDAHO. SURFACE WINDS
STILL SHOWING PUSH OF WARM AIR WITH SOUTHERLY WINDS THROUGH MUAHC
OF THE FORECAST AREA. STILL EXPECT WINDS TO SHIFT TO NORTHEAST
GRADIENT OVERNIGHT THOUGH LATEST NAM INDICATING THIS MIGHT NOT
HAPPEN UNTIL AFTER 12Z. PRIOR RUN OF LOCAL WRF MAKES THIS SHIFT
ABOUT 09Z WHILE LATEST RAP/RUC TURNS THIS WINDS CLOSE TO 12Z.
TIMING OF THIS SHIFT CRITICAL TO AMOUNT OF COLD AIR SPILLING INTO
EAST IDAHO ACROSS THE DIVIDE...LOWERING SNOW LEVELS AND SHIFTING
WIND GRADIENT TOWARD A BETTER UPSLOPE GRADIENT INTO THE SOUTHERN
MOUNTAINS. FOR REMAINDER OF TONIGHT HAVE NUDGED POP/QPF UPWARD
SLIGHTLY ESPECIALLY SNAKE PLAIN AND AREAS EAST AND TAPERED QPF DOWN
SLIGHTLY IN THE CENTRAL MOUNTAINS. WILL KEEP ALL CURRENT HEADLINES
IN PLACE AT THIS TIME. DMH

&&

.SHORT TERM...

.LONG TERM...

&&

.PREV DISCUSSION... /ISSUED 223 PM MST FRI FEB 28 2014/

SHORT TERM...TONIGHT THROUGH MONDAY AFTERNOON. SATELLITE
INDICATES A DEEP LOW OFF THE CALIFORNIA COAST SENDING A WARM FRONT
IN FROM THE SOUTH TO COVER THE ENTIRE FORECAST AREA BY MIDNIGHT
TONIGHT. HIGH MOISTURE CONTENT REVEALED IN UPSTREAM RADAR AND
WATER VAPOR IMAGERY. EASTERN IDAHO WILL STAY ON THE NORTHERN SIDE
OF THE MSLP LOW FOR MOST OF TONIGHT...THEN THE LOW WILL TRACK INTO
SOUTH CENTRAL IDAHO. THE NORTHERLY FLOW ON THIS SIDE OF THE LOW
HAS BEEN ADVECTING COLD AIR FROM THE OTHER SIDE OF THE CONTINENTAL
DIVIDE...AS SEEN BY ISLAND PARKS EXTREME OVERNIGHT LOW THIS
MORNING. THE DOME OF COLD AIR WILL BE A RAMP FOR THE OVERRUNNING
WARM AND MOIST AIR COMING FROM THE SOUTH AS PART OF THE UPPER
LEVEL LOW OFF OF CALIFORNIA BREAKS OFF IN SUPPORT OF THE SURFACE
FEATURE. THIS WOULD MAKE FOR A VERY WET SNOWY DAY...ESPECIALLY IN
AREAS WHERE THE COLD AIR REACHES. RIGHT NOW...THE BEST PLACE FOR
THIS CONTINUES TO BE THE IDAHO-WYOMING BORDER REGION..THUS HAVE
CONTINUED THE WINTER STORM WARNING FOR THIS AREA. ITS FARTHEST SOUTH
PENETRATION SHOULD BE TO AT LEAST THE BLACKFOOT AREA...IF NOT TO
POCATELLO. THIS LEAVES THE SOUTHWEST CORNER OF THE FORECAST AREA
IN A RAIN ONLY SITUATION...AND MUCH OF THE UPPER SNAKE RIVER PLAIN
IN A SLOPPY RAIN AND SNOW EVENT. THUS HAVE ISSUED A WINTER WEATHER
ADVISORY FOR THE UPPER SNAKE RIVER PLAIN. THE SNOW ISSUES SHOULD
HOLD OFF THERE UNTIL MIDNIGHT......THEN BE ON AND OFF DURING THE
DAY SAT...AND SHOULD NOT CONTINUE BEYOND SUN MORNING. THE NAM
HINTED AT A THREAT OF SOME PRECIPITATION MOVING IN FROM THE
NORTHEAST INTO THE WOOD RIVER VALLEY. IN GENERAL...THE FLOW IS NOT
ADVANTAGEOUS FOR THE CENTRAL IDAHO MOUNTAINS...BUT THE PROXIMITY
OF THE LOW SHOULD PRODUCE SOME MODERATE SNOWFALL...4 TO 8
INCHES...OVER MOST OF THE STANLEY BASIN. ON SUNDAY...THE AIR FLOW
BECOMES MORE WESTERLY RATHER THAN NORTHERLY...AND THIS IS WHEN THE
BULK OF THE SNOWFALL WILL REACH THE CENTRAL IDAHO MOUNTAINS. BUT
IT SHOULD START LIGHT SNOW TONIGHT WITH LITTLE LET UP UNTIL
SUN...SO HAVE ISSUED A WINTER WEATHER ADVISORY ABOVE THE 6500 FT
ELEVATION FOR THE WOOD RIVER VALLEY ZONE AND FOR THE SAWTOOTH
ZONE. SNOW WILL END FIRST IN CENTRAL IDAHO ON SUN...THEN BY SUN
NIGHT SHOULD EASE UP IN THE IDAHO-WYOMING BORDER REGION. THE
VALLEYS DO NOT SEEM TO HAVE MUCH WORRIES ABOUT PRECIPITATION BY
SUN AFTERNOON...AND WHAT LITTLE SNOW ACCUMULATES SHOULD MELT
DURING THE AFTERNOON. THERE IS SOME WIND...BUT WITH THE MILD AIR
THAT EVENTUALLY MOVES IN...DO NOT SEE A THREAT OF BLOWING SNOW
EXCEPT AT EXTREMELY HIGH ELEVATIONS. BY MON...SKIES ARE CLEARING
AGAIN TO ALLOW AFTERNOON TEMPERATURES TO RETURN TO THE UPPER 40S
AND 50S IN THE SNAKE RIVER PLAIN AND EASTERN MAGIC VALLEY. MESSICK

LONG TERM...MONDAY NIGHT THROUGH FRIDAY.
EXPECT A CHANCE OF PRECIPITATION MONDAY NIGHT AND TUESDAY WITH A WEAK
SHORT WAVE IN WESTERLY FLOW MOVING THROUGH IDAHO.   WEDNESDAY MAY BE
DRIEST DAY IN EXTENDED WITH UPPER RIDGE MOVING THROUGH THE STATE AND
HAVE SOME POPS ONLY IN THE MOUNTAINS AND DRIED OUT THE SNAKE RIVER
PLAIN.  BOTH GFS AND EUROPEAN MODELS DRIVE THROUGH A STRONGER TROF
THURSDAY AND UPPED POPS ON THURSDAY ACROSS THE BOARD.   TEMPERATURES
WILL REMAIN WELL ABOVE NORMAL THROUGH THE PERIOD WITH PRETTY HIGH
SNOW LEVELS GENERALLY FROM 6 THOUSAND FEET TO 7500 FEET.   MAY DROP
A BIT THURSDAY BEHIND COLD FRONTAL PASSAGE.  COULD SEE BREEZY
CONDITIONS IN THE SNAKE PLAIN THROUGH THE PERIOD.
GK

AVIATION...EXPECT RAIN AND OR SNOW AND MVFR TO IFR CONDITIONS TO
AFFECT ALL TAF SITES LATE TONIGHT AND SATURDAY.   BIG UNCERTAINTY IS
IF COLD AIR AT SURFACE MAKES IT ALL THE WAY TO IDAHO FALLS LATE
TONIGHT AND SATURDAY MORNING.   THIS WOULD AFFECT PRECIPITATION TYPE
THERE.   WILL BE ALL RAIN AT BURLEY AND POCATELLO WITH A MIX AT
HAILEY FOR NOW.   EXPECT WIDESPREAD LOW CEILINGS REGARDLESS
THROUGHOUT SATURDAY MORNING AT ALL SITES.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 11 AM MST
SUNDAY IDZ020.

WINTER STORM WARNING UNTIL 11 AM MST SUNDAY ABOVE 6000 FEET FOR
THE IDZ019.

WINTER STORM WARNING UNTIL 11 AM MST SUNDAY ABOVE 6500 FEET FOR
THE IDZ023-025.

WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY BELOW 6500 FEET
FOR THE IDZ018-031.

&&
Hazardous weather outlook, Feb 28, 4:01 AM MST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
401 AM MST FRI FEB 28 2014

IDZ017>025-031-032-011115-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
401 AM MST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW FOR TODAY WILL GENERALLY REMAIN ACROSS THE UPPER
SNAKE HIGHLANDS AND ALONG THE WYOMING BORDER. LIGHT RAIN OR SNOW
IS POSSIBLE ELSEWHERE MAINLY LATE THIS AFTERNOON. RAIN AND SNOW
RETURNS FROM SOUTH TO NORTH TONIGHT TARGETING MUCH OF THE SNAKE
PLAIN...EASTERN MOUNTAINS AND AROUND HAILEY AND SUN VALLEY...THE
LATTER AREA CONTINUING INTO SATURDAY MORNING. SNOW LEVELS TODAY
REMAIN AROUND 6000-6500FT AND TONIGHT 5500-6500FT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN AND SNOW CONTINUES THROUGH THE WEEKEND. SNOW LEVELS FOR MOST
AREAS WILL BE 5500-6500FT. HOWEVER...A SURGE OF COLDER AIR PUSHES
THROUGH THE UPPER SNAKE HIGHLANDS AND UPPER PLAIN SATURDAY. THIS
WILL DROP SNOW LEVELS TO THE VALLEY FLOORS QUICKLY AND ALSO SET UP
A BOUNDARY AND ADDITIONAL UPSLOPE SNOW ACROSS THE UPPER PLAIN AND
INTO THE EASTERN MOUNTAINS. WINTER STORM WARNINGS ARE IN EFFECT
FOR THE UPPER SNAKE HIGHLANDS THROUGH 5PM TOMORROW AND THE CARIBOU
HIGHLANDS/IDAHO WASATCH TONIGHT THROUGH 5PM TOMORROW. THEY MAY
NEED TO BE EXTENDED INTO SUNDAY.

PLEASE VISIT WEATHER.GOV/POCATELLO FOR MORE INFORMATION ON HOW
MUCH RAIN AND SNOW WILL FALL IN YOUR AREA...AS WELL AS OTHER
IMPORTANT WEATHER INFORMATION. OCCASIONAL RAIN AND SNOW CONTINUES
WELL INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Feb 28, 11:15 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1115 PM MST FRI FEB 28 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     SNOW             3 ENE DRIGGS            43.75N 111.05W
02/28/2014  M4.5 INCH        TETON              ID   PUBLIC

            STORM TOTAL SINCE YESTERDAY AT THE STATE
            LINE.

&&

NWS POCATELLO ID
IRIS SYSTEM

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Upper Snake Highlands

When
March 1, 12:01 AM MST to March 2, 5:00 AM MST
Where
Upper Snake Highlands forecast zone
Reported by
Emergency Manager

Blizzard conditions were reported on the morning of the 1st with northerly wind gusts of 35 to 60 mph reported. US Highway 20 was closed due to low visibility in heavy snow and blowing snow from Ashton through Island Park to the Montana border. Some motorists on the road were stranded for 18 hours and were delivered food and water on emergency snowmobiles. 4 inches fell in Victor from midnight through 7 am on the 1st. Total amounts from the 27th through the early morning hours on the 2nd at SNOTEL sites were: 19 inches at Phillips Bench and 13 inches at White Elephant.

Winter Storm, Upper Snake River Plain

When
March 1, 12:01 AM MST to March 2, 1:00 AM MST
Where
Upper Snake River Plain forecast zone
Reported by
Department of Highways

Two to 4 inches of snow with strong winds caused numerous accidents and road closures on US Highway 20 from Idaho Falls to Rexburg. Road was blocked in several areas due to the accidents.

Winter Storm, South Central Highlands

When
March 1, 12:01 AM MST to March 2, 4:00 AM MST
Where
South Central Highlands forecast zone
Reported by
SNOTEL

Heavy snow amounts fell in the South Central Highlands from late on February 27th through early morning on March 2nd. Heavy SNOTEL amounts were: Bostetter Ranger Station 12 inches, Howell Canyon, 13 inches, Magic Mountain 11 inches, and Oxford Springs 14 inches.

Winter Storm, Caribou Highlands

When
March 1, 12:01 AM MST to March 2, 6:00 AM MST
Where
Caribou Highlands forecast zone
Reported by
SNOTEL

An extended period of heavy snow fell in the Caribou Highlands from late in the day on the 27th of February through the morning of the 2nd of March. Total SNOTEL amounts were: Pine Creek Pass 21 inches, Sedgwick Peak 20 inches, Sheep Mountain 9 inches, and Wildhorse Divide 10 inches.

Winter Storm, Wasatch Mountains/Iadho Portion

When
March 1, 12:01 AM MST to March 2, 7:00 AM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Reported by
SNOTEL

Multiple day snow totals from SNOTEL sites included Emigrant Summit with 21 inches and Slug Creek Divide with 14 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506014, 506029, 506030, 506031, 506033.